Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 61, NWS Northern Indiana

May 31, 1998Allen County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 3:40 PM EDT for Allen County, Van Wert County, Ohio. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 3:40 PM EDT (19:40 UTC)
Expired
May 31, 1998, 4:25 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Allen County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 129 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:54 PM EDTThunderstorm Wind 60Monticello, OH
May 31, 4:02 PM EDTHail 0.75Lima, OH
May 31, 4:07 PM EDTHail 0.88Elida, OH
May 31, 4:18 PM EDTThunderstorm Wind 60Venedocia, OH
May 31, 4:19 PM EDTHail 0.75Beaverdam, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KIWX 311939 RRA
SVRFWA
OHC003-161-312025-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EST SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHWESTERN OHIO
  SOUTHERN VAN WERT COUNTY IN NORTHWESTERN OHIO

* UNTIL 425 PM EDT (325 PM EST)

* AT 342 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ROCKFORD OHIO TO BERNE INDIANA
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS TO THE
  SOUTH OF VAN WERT FROM 340 PM EDT TO 415 PM EDT. THE STORMS WILL
  MOVE ACROSS ALLEN COUNTY OHIO FROM 345 PM EDT THROUGH 425 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL.

JAH/TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:14 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 31, 11:14 AM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST SUN MAY 31 1998

THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION
OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A
FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT
SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR
FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED
CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA
INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL
PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA
FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES
TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE
THROUGH EARLY AFTERNOON.

1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS
MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST
VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN
INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY
NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S
IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN
ZONES CLIMB AJNY HIGHER THAN 85.

.IWX...NONE.

TAL

In the hours before

Local storm report, May 31, 2:38 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
138 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    COLUMBIA CITY             IN   .88 INCH HAIL
05/31/98   WHITLEY

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                   ~                       LIMBS DOWN
Local storm report, May 31, 2:48 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
148 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    COLUMBIA CITY             IN   .88 INCH HAIL
05/31/98   WHITLEY

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0146 PM    5 W DEFIANCE              OH   .88 INCH HAIL
05/31/98   DEFIANCE
Local storm report, May 31, 2:48 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
148 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    COLUMBIA CITY             IN   .88 INCH HAIL
05/31/98   WHITLEY

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0146 PM    5 W DEFIANCE              OH   .88 INCH HAIL
05/31/98   DEFIANCE
Local storm report, May 31, 3:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .75 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0202 PM    1 W GAS CITY              IN   61 MPH TSTM GUST
05/31/98   GRANT
Local storm report, May 31, 3:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .75 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0202 PM    1 W GAS CITY              IN   70 MPH TSTM GUST
05/31/98   GRANT
Local storm report, May 31, 3:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .75 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0202 PM    1 W GAS CITY              IN   70 MPH TSTM GUST
05/31/98   GRANT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:24 PM EDTSevere Thunderstorm WarningIWXWilliams46 min
May 31, 1:59 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry46 min
May 31, 2:16 PM EDTTornado WarningIWXDefiance, Paulding49 min
May 31, 2:45 PM EDTTornado WarningIWXHenry50 min
May 31, 2:51 PM EDTTornado WarningIWXPutnam64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.